The pitfalls of lightening your skin - Daily Nation

The pitfalls of lightening your skin

Monday July 21 2014

A lady applying skin lightening cream on her face. PHOTO | FILE

A lady applying skin lightening cream on her face. PHOTO | FILE | POSED BY MODEL 

By DR TOROOTI MWIRIGI
More by this Author

Dear Doc,
Is it true that lime or lemon juice helps lighten skin complexion?
Roba

Dear Roba,
This is not true, and nowhere near possible. Lightening results from actual damage of skin cells by strong chemicals.

-----------------------------------------------------

Dear Doctor,
I have black spots on my face? What can I do to clear them. Please help me. If it’s something I can buy, tell where.
Nancy

Dear Nancy, Thanks for your question. Any blemish on the face can be very distressing, especially for a woman.

Based on the information you have given, it is not very clear if the cause is acne. Have you been treated for acne? If so, what medication have you used?

The blackheads associated with acne tend to persist, mainly because the disease occurs in cycles. Just as some are clearing, others erupt, so the skin may have spots permanently.

However, there is good news. The top layer of the skin is replenished continuously, with the dead skin cells peeling off and new cells taking their place.

And some of the treatments result in the peeling of the top layer, allowing for a new layer that has fewer or no blemishes. This is a process. The results don’t occur overnight.

That’s why patience is required in managing acne. In the beginning, the skin gets worse before it gets better. But if you persevere, the results are worth it.

I would you not advise you to use over-the-counter creams to clear the blemishes. Some might bleach the skin. If you have not already done so, please see a doctor to determine the cause of the blemishes and to help you manage them appropriately.

If you would like help in identifying doctors, let me know and I will help you. All the best.

-----------------------------------------------------

Dear AskADoc,
I have been interested in skin “bleaching” creams because I would like to change my skin colour to brown. Kindly advise on a suitable cream that doesn’t have negative health consequences but gives the desired results.
Njiiru

Dear Njiiru, Unfortunately, changing your skin colour permanently is not something easy, or advisable, to do. However, people change their skin colour temporarily quite often using applications such as tanning creams or even the sun’s rays.

This makes the skin darker as a protective mechanism against increased exposure to ultra violet rays. This is what happens when you spend a few days at the beach in Mombasa, for instance.

Unfortunately, this change is temporary, and your skin reverts to normal in a few days or weeks. If you have an outdoor job or engage in activities that see you spending most of your time in the sun, then this darker colour will last longer.

I would strongly advise that you reconsider your need to change your skin colour. It is neither a realistic undertaking, nor is it advisable. Please think about what it is that makes you feel so strongly that a darker skin would mean a better life for you and discuss this issue with someone you can trust.

You might be surprised to realise that darker skin is not necessary and would not really change your circumstances in any major way. Let us know if you need assistance in getting a health professional in order to make a more informed choice.

-----------------------------------------------------

Dear Doctor,
Does Carolight has any bleaching effects like mercury. I have black spots; can the product clear them?
Stella

Dear Stella,
Carolight has a two per cent concentration of a bleaching agent called hydroquinone. It is actually a medication used by doctors to reduce dark spots on their patients’ skins.

It is not dangerous like mercury, but of course, like other medications, it can have side effects such as skin irritation, a blue-greyish discolouration, or increased sensitivity to light. In some patients, the dark spots reappear when they stop using the medication.

However, despite this, the medication is not meant to be used indefinitely. Further, it should not be applied on areas larger than the equivalent of the face and neck or arms and hands at any one time because might lead to over absorption of the substance into the body.

It is always advisable to use such products under the guidance of a doctor. If you’d like us to connect you with a dermatologist in your area, please let us know.

------------------------------------

Dear Doctor,

I am a woman aged 50. For the better part of my life, I had flawless, very light facial skin. That was until 15 years ago. When I went in Australia for studies and overindulged in swimming and thereafter basking in the hot sun for hours.

They say Australia has an ozone hole that allows in excessive sun rays. I now have a problem that is affecting my self-esteem. I have patches of dark skin on my face. Many people offer me solutions but none really works.

Recently, a South African friend of my sister’s offered to bring me some cream from her sister, who had a similar problem; this seems to work but I need a local solution. Kindly recommend a dermatologist I can consult. Concerned Reader

Dear Concerned Reader,
Thank you for your email. As you have rightly concluded, before settling on long-term treatment, it is necessary to consult a dermatologist since some of the creams have long-term effects that might not be known to your sister’s friend, who is prepared to send you the cream.

Are you within Nairobi? If so, there are many dermatologists that you can consult, many of whom are around the Upper Hill area, and in major hospitals. If you need further assistance, please don’t hesitate to ask.

Have a question about your health? Send it to [email protected]

Advertisement